Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2001, 2:46 PM CDT for Leavenworth County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 6, 2001, 2:46 PM CDT (19:46 UTC)
- Expired
- May 6, 2001, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:50 PM CDT | Hail 0.75 | Jarbalo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 061946
SVRMCI
KSC103-062030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT SUN MAY 6 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS
* UNTIL 330 PM CDT
* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER JARBALO...OR ABOUT 11 MILES EAST OF
OSKALOOSA...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BASEHOR AT 305 PM CDT
LANSING AT 310 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3942 9516 3899 9517 3902 9492 3925 9489
3940 9500
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM CDT, 31 minutes earlier.
Area forecast discussion, May 6, 2:15 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 PM CDT SUN MAY 06 2001 BKN LN OF STORMS ENTERING WRN CWA AT 1835 UTC. LEADING EDGE OF DRY LINE PUSHING INTO UNSTABLE/UNCAPPED AMS. 1800 UTC MAPS DATA SHWS -4/-7 LI'S ACR CWA AND MID LVL DRY/CAA STG ENOUGH THAT ISOLD LARGE HAIL FORMATION XPTD WITH TSTMS. STUBORN RDG IN THE EAST PORTENDS FOR SLOW MVMNT OF DRY LN/CD FNT ACR CWA REST OF THIS PM AND EVNG. WILL CARRY STG/SVR STORMS FOR MOST OF CWA THRU ERLY EVNG. PLAN ON REMOVING CHC POP LATE TNGT IN E BUT THINKING OF KEEPING POP IN E UNTIL LATER ON. MODELS STILL INDICATE DRIER AIR TO SWEEP IN FOR MON. WITH LESS COOLING IN BNDRY LYR BHD TNGT'S FNT CONCERNED THAT LAPSE RATES MAY BE HIGHER ENOUGH FOR ISOLD CNVTV SHWRS BUT AS AM FCSTR POINTED OUT...AMS PROB TOO DRY FOR CNVTV DVLPMNT. NXT CHC FOR STORMS WED NITE INTO FRI WITH STG DIFFERENTIAL ADVT FCST WED NITE AND SLOW MVG FNT0 THUR INTO FRI AM. BASED ON MED RANGE MODEL FCST 850 HPA PROFILE THINK TEMPS WILL BE AT OR ABV NRML THRU XTND PRD. BUSY PM MUST CUT SHORT. .EAX... KS...NONE MO...NONE BODNER
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 1 hour 46 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS DEVELOPING ACROSS THE NORTHWEST CORNER OF MISSOURI...BACK INTO EASTERN KANSAS EARLY THIS AFTERNOON...ARE EXPECTED TO STRENGTHEN AS THEY SWING EAST THIS AFTERNOON AND EARLY EVENING. THESE STORMS SHOULD MOVE TO A KIRKSVILLE TO BOONVILLE LINE BETWEEN 9 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING WINDS MAY ALSO OCCUR. SPOTTER ACTIVATION MAY BE NEEDED. DISCUSSION: AN UPPER LEVEL STORM SYSTEM IN SOUTHWESTERN NEBRASKA WILL LIFT NORTHEAST TODAY WHILE A COLD FRONT IN CENTRAL KANSAS MOVES INTO WESTERN MISSOURI THIS EVENING. THE COLD FRONT WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AS IT ENCOUNTERS A WARM...MOIST AND UNSTABLE AIR MASS. OUTLOOK: IT WILL BE DRY MONDAY THROUGH WEDNESDAY WITH THE NEXT THREAT OF THUNDERSTORMS ON THURSDAY AND FRIDAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.iGOV/EAX PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 46 min |
| May 6, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.